You are currently browsing the category archive for the ‘Topos theory’ category.

This is an Accepted Manuscript of an article published by Taylor&Francis in History and Philosophy of Logic on February 1, 2019 available online


Generic figures and their glueings, A constructive approach to functor categories by
Marie La Palme Reyes, Gonzalo E. Reyes and Houman Zolfaghari.  Originally published in 2004 by Polimetrica, corso Milano 26, Monza (MI), but now out of print. The entire book can be found by clicking the link below.

This book is a “missing link” between the elementary textbook of Lawvere and Schanuel “Conceptual Mathematics” and the much more advanced textbooks such as MacLane and Moerdijk “Sheaves in Geometry and Logic”. The book introduces (and limits itself) to presheaves toposes, i.e., readily visualizable categories whose objects result from glueing simpler ones, the “generic figures”. Fundamental differences between toposes and the category of sets appear at this level already. Six easy to visualize examples accompany the reader through the whole book, illuminating new material, exemplifying general results and suggesting new developments. The book is aimed (via relevant examples) at a beginner mathematician or scientist or philosopher who would like to take advantage of the richness of presheaf toposes to prepare himself or herself either for further study or applications of the theory described.

generic figures


Galli, A., Reyes G.E. and M. Sagastume (2003). Strong amalgamation, Beck-Chevalley for equivalence relations and interpolation in Algebraic Logic. Fuzzy sets and systems 138, 3-23.

We extend Makkai’s proof of strong amalgamation (push-outs of monos along arbitrary maps are monos) from the category of Heyting algebras to a class which includes the categories of symmetric bounded distributive lattices, symmetric Heyting algebras, Heyting modal S4-algebras, Heyting modal bi-S4-algebras, and Lukasiewicz n-valued algebras. We also extend and improve Pitt’s proof that strong amalgamation implies Beck-Chevalley for filters of Heyting algebras to exact categories with certain push-outs. As a consequence, a form of the Interpolation Lemma for some non-classical calculi is proved.

Strong Amalgamation

Galli, A., Reyes G.E. and M. Sagastume (2000). Completeness theorems via the double dual functor. Studia Logica 64, pp 61-81.

The aim of this paper is to apply properties of the double dual endofunctor on the category of bounded distributive lattices and some extensions thereof to obtain completeness of certain non-classical propositional logics in a unified way. In particulart, we obtain completeness theorems for Moisil calculus, n-valued Lukasiewicz calculus and Nelson calculus. Furthermore we show some conservativeness results by these methods.

Completeness theorems via the double dual

Reyes G. E. and H. Zolfaghari (1996). Bi-Heyting Algebras, Toposes and
Modalities. Journal of Philosophical Logic 25. No.1 pp.25-43.

Makkai M. and G. E. Reyes (1995). Completeness results for intuitionistic and
modal logic in a categorical setting. Annals of Pure and Applied Logic 72, 25-101.

Kock A. and G. E. Reyes (1994). Relatively Boolean and de Morgan toposes and
locales. Cahiers de Top. et Geom. diff. categ. vol. xxxv-3, 249-261.

Reyes G. E. and M. W. Zawadowski (1993). Formal systems for modal operators on
locales. Studia Logica. Vol.52, 595-613.

G. E. Reyes (1991). A topos-theoretic Approach to Reference and Modality. Notre
Dame Journal of Formal Logic. Volume 32, Number 3, 359-391.

G. E. Reyes and H. Zolfaghari (1991). Topos-theoretic approaches to modality.
LNM Springer-Verlag 1488. 359-378.